Limits...
Drug Reaction with Eosinophilia and Systemic Symptom Syndrome Induced by Lamotrigine

View Article: PubMed Central - PubMed

ABSTRACT

Drug reaction with eosinophilia and systemic symptom (DRESS) syndrome is a type of severe adverse drug-induced reaction. Dermatologists should make a quick diagnosis and provide appropriate treatment for DRESS syndrome to reduce mortality rates, which can be as high as 10%. We present the case of a 47-year-old man with schizoaffective disorder treated with lamotrigine who developed DRESS syndrome to emphasize the importance of close observation of patients with drug eruption. He was consulted for erythematous maculopapular rashes on the trunk that developed 3 weeks after starting lamotrigine. A few days later, he developed generalized influenza-like symptoms. The skin rashes spread over his entire body, and the sense of itching was rapidly aggravated within a few days. Increased liver enzyme levels and significant eosinophilia were found on laboratory test results. His condition was diagnosed as DRESS syndrome, and he was treated with systemic and topical corticosteroids for 2 weeks.

No MeSH data available.


Related in: MedlinePlus

(A, B) Disseminated, erythematous, maculopapular rashes of various sizes on the entire body, including the trunk and extremities. (C) The face affected with erythematous edema.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC5383747&req=5

Figure 1: (A, B) Disseminated, erythematous, maculopapular rashes of various sizes on the entire body, including the trunk and extremities. (C) The face affected with erythematous edema.

Mentions: A 47-year-old Korean man presented with the complaint of itchy skin rashes over his entire body. He was consulted in the department of dermatology for maculopapular skin rashes that developed during hospitalization in the psychiatric ward. He had been taking antipsychotic drugs, including quetiapine, aripiprazole, and risperidone, for schizoaffective disorder, and lamotrigine was added 3 weeks before the outbreak of rashes. As the clinical impression was drug eruption induced by lamotrigine, a new aromatic anticonvulsant, we suggested discontinuing this drug and observing the patient's condition over time. Two days later, he had a fever over 38℃, the skin rashes that had been confined to the trunk spread to his entire body, and his sense of itching became aggravated. The patient re-consulted with the department of dermatology. He showed erythematous maculopapular rashes disseminated over his entire body, and the rashes combined with each other as they progressed. Also, there was significant involvement of the face with erythematous edema, and oral erosions and rubor were observed (Fig. 1).


Drug Reaction with Eosinophilia and Systemic Symptom Syndrome Induced by Lamotrigine
(A, B) Disseminated, erythematous, maculopapular rashes of various sizes on the entire body, including the trunk and extremities. (C) The face affected with erythematous edema.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC5383747&req=5

Figure 1: (A, B) Disseminated, erythematous, maculopapular rashes of various sizes on the entire body, including the trunk and extremities. (C) The face affected with erythematous edema.
Mentions: A 47-year-old Korean man presented with the complaint of itchy skin rashes over his entire body. He was consulted in the department of dermatology for maculopapular skin rashes that developed during hospitalization in the psychiatric ward. He had been taking antipsychotic drugs, including quetiapine, aripiprazole, and risperidone, for schizoaffective disorder, and lamotrigine was added 3 weeks before the outbreak of rashes. As the clinical impression was drug eruption induced by lamotrigine, a new aromatic anticonvulsant, we suggested discontinuing this drug and observing the patient's condition over time. Two days later, he had a fever over 38℃, the skin rashes that had been confined to the trunk spread to his entire body, and his sense of itching became aggravated. The patient re-consulted with the department of dermatology. He showed erythematous maculopapular rashes disseminated over his entire body, and the rashes combined with each other as they progressed. Also, there was significant involvement of the face with erythematous edema, and oral erosions and rubor were observed (Fig. 1).

View Article: PubMed Central - PubMed

ABSTRACT

Drug reaction with eosinophilia and systemic symptom (DRESS) syndrome is a type of severe adverse drug-induced reaction. Dermatologists should make a quick diagnosis and provide appropriate treatment for DRESS syndrome to reduce mortality rates, which can be as high as 10%. We present the case of a 47-year-old man with schizoaffective disorder treated with lamotrigine who developed DRESS syndrome to emphasize the importance of close observation of patients with drug eruption. He was consulted for erythematous maculopapular rashes on the trunk that developed 3 weeks after starting lamotrigine. A few days later, he developed generalized influenza-like symptoms. The skin rashes spread over his entire body, and the sense of itching was rapidly aggravated within a few days. Increased liver enzyme levels and significant eosinophilia were found on laboratory test results. His condition was diagnosed as DRESS syndrome, and he was treated with systemic and topical corticosteroids for 2 weeks.

No MeSH data available.


Related in: MedlinePlus